Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 23, 2004, 3:53 PM EDT for Rockland County, Westchester County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2004, 3:53 PM EDT (19:53 UTC)
- Expired
- May 23, 2004, 4:30 PM EDT
- In force
- 37 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 92 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
417 WUUS51 KOKX 231953 SVROKX NYC087-119-232030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 353 PM EDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ROCKLAND COUNTY IN SOUTHEAST NEW YORK NORTHERN WESTCHESTER COUNTY IN SOUTHEAST NEW YORK * UNTIL 430 PM EDT * AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF PEEKSKILL...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAVERSTRAW AND PEEKSKILL AROUND 420 PM OSSINING AND 7 MILES SOUTHWEST OF YORKTOWN HEIGHTS AROUND 430 PM IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4126 7423 4109 7386 4122 7363 4131 7392
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:20 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 23, 2:20 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 220 PM EDT SUN MAY 23 2004 .SHORT TERM...STRATUS CLOUDS THINNED AND DISSIPATED EARLIER THAN YESTERDAY...ALLOWING FOR THE DEVELOPMENT OF WEAK SEA BREEZES. RADAR DETECTED THE DEVELOPMENT OF A LIGHT SEA BREEZE ADVECTING NORTH ACROSS LONG ISLAND BY 16Z AND ACROSS COASTAL CT BY 17Z. THE SUNY MM5 4 KM MODEL WAS RIGHT ON. WITH ABUNDANT SUNSHINE INCREASING INSTABILITY AND SFC DEW POINTS IN THE 60S...THESE SEA BREEZES SHOULD BE THE FOCUS FOR TRIGGERING SCT SHOWERS AND TSTMS ACROSS THE AREA. AS PER MY EARLIER DISCUSSION...SHORT TERM RISING HEIGHTS...SIGNALING THE DEVELOPMENT OF MID LEVEL CAPS HAVE COUNTERACTED INCREASING INSTABILITY WEST OF NYC...LEADING TO THE DISSIPATION OF ANY UPSTREAM SHOWERS OR TSTMS. .MEDIUM TERM...LIKE MANY OF OUR EARLIER SPRING TIME FORECASTS...THIS ONE WILL BE QUITE CHALLENGING. A SYNOPTIC SCALE FRONT IS FORECAST TO OSCILLATE SOUTH OF THE REGION OVERNIGHT...LIFT NORTH OF THE AREA ON MONDAY...THEN NEARLY OVERHEAD MONDAY NIGHT BEFORE FINALLY MOVING SE OF THE REGION DURING TUE. ALL FORECAST MODEL SOLUTIONS SUFFER FROM CONVECTIVE FEEDBACK... SHOWING FAR TOO EXTENSIVE AREAL COVERAGE THROUGH THIS PERIOD FOR OUR FORECAST AREA. EXCEPT FOR OUR FAR NORTH SUBURBS...ONLY SCATTERED CONVECTION IS SUPPORTED...WHICH IS WHY I HAVE DECIDED TO LOWER POPS. HOWEVER...IF AN MCS DOES DEVELOP CLOSER TO HOME...LIKE OVER PA VERSUS INDIANA...THEN I WOULD HAVE JUSTIFICATION TO RAISE AREAL POPS. && .AVIATION...ANOTHER TRICKY FORECAST AS ALL TERMINAL SITES VFR AT THIS TIME. I EXPECT THIS TO CONTINUE INTO THE EVENING. BIG DIFFERENCE TODAY AS COMPARED TO YESTERDAY IS THE AMOUNT OF HEATING THAT TOOK PLACE TODAY...ALONG WITH LACK OF STRATUS CLOUDS/FOG BANK OFFSHORE. I BELIEVE IT WILL TAKE LONGER FOR STRATUS AND FOG...IFR CONDITIONS...TO DEVELOP THIS EVENING. BUT...WITH ONSHORE SOUTHERLY FLOW...IT SHOULD DEVELOP ONCE AGAIN. THE OTHER THREAT IS FOR ANY SHOWER OR THUNDERSTORM ACTIVITY. IF ANYTHING DEVELOPS THIS AFTERNOON...IT SHOULD BE VERY LOCALIZED. BETTER CHANCE MAY FINALLY OCCUR LATER TONIGHT AS MID AND UPPER LEVEL RIDGE AXIS PASSES EAST AND ANY THUNDERSTORM COMPLEX FROM UPSTREAM OHIO/INDIANA REGION APPROACHES IN FAST UPPER STEERING FLOW. LOW CLOUDS AND FOG BURN OFF MONDAY MORNING. && .MARINE...WIND FORECAST THROUGH THE SHORT TERM IS CLOSELY ALIGNED WITH THE MM5 OUTPUT. DO NOT BELIEVE OR SEE ANY REASON THAT THE FRONTAL BOUNDARY TO OUR NORTHEAST WILL DROP BACK DOWN ACROSS REGION LIKE ALL OTHER MODELS INDICATE...THUS THE MM5 OUTPUT TO THE GRIDS. OTHERWISE STILL LOOKING FOR SEAS TO BUILD TO MINIMAL SCA CRITERIA BY MONDAY AFTERNOON AND THUS WILL KEEP THE HEADLINE THAT ADVISORY MAY BE NEEDED. OTHERWISE PREVIOUS PACKAGE APPEARS OK SO NOT MUCH IN THE WAY OF ADJUSTMENTS FORESEEN THIS AFTERNOON. && .HYDROLOGY...ANY TSTM THAT DOES FORM THROUGH MONDAY NIGHT HAS THE POTENTIAL TO PRODUCE RAINFALL RATES UP TO 1.5 INCHES PER HOUR...BASED ON THIS MORNINGS PRECIPITABLE WATER PLOT. MINOR FLOODING COULD OCCUR AS TSTMS MOVE EAST AT AROUND 25 KT. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. GC/PW/RS
Hazardous weather outlook, May 23, 5:08 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 508 AM EDT SUN MAY 23 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-241008- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 508 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY THIS AFTERNOON AND THIS EVENING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP FROM TIME TO TIME THROUGH WEDNESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. FAIR WEATHER IS FORECAST FOR THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:01 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Rockland, Westchester | 29 min |
| May 23, 4:30 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 45 min |
| May 23, 4:40 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 35 min |
| May 23, 5:28 PM EDT | Special Marine Warning | OKX | 62 min | |
| May 23, 6:28 PM EDT | Special Marine Warning | OKX | 47 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.